Statin Drug Linked to a Death


These quotes come from a story in the Camden New Journal:
http://www.thecnj.co.uk/camden/2008/011008/news011008_01.html

On behalf of Zocor® manufacturer Merck Sharpe and Dohme, Dr Fredric Steinberg said psychic disturbances were among the "rare" side effects, adding: "That is an unspecified term, psychic disturbances. It is lumped together in that term because these events are very rare... [But] it could be depression, it could be hallucination, it could be anxiety."

One wonders at the reaction of doctors around the world at this type of response to formal inquest findings. Likely they would react much like Dr. Steinberg for they have been told only what MSD and other statin drug manufacturers have told them and predictably what they say is based far more on stockholder concern than public health. Need I say that doctors have been told only what the drug companies want them to know.

Students and colleagues at University College School were mystified and distraught when chemistry master Dr Allan Woolley, 53, was killed while standing on the tracks at North Wembley railway station last April, holding a note which read: "Just burn my wretched body without ceremony."
But his family and friends were so convinced that suicide was out of character they insisted that his inquest examine the role played in his death by cholesterol-lowering statins, prescription "superdrugs" taken by 2.5 million people in Britain at risk of heart attacks.
The jury concluded: "At the time of his death Allan Woolley was suffering from psychic disturbances, a known side-effect of the drug simvastatin."

This case reminds me so much of some of the more bizarre apparently statin associated suicide cases I have seen reported. Two in particular are forever etched in my memory. The first, a 16- year old boy, on Lipitor for two years because of familial cholesterol elevation, with suicide by self-inflicted gunshot after nearly two years of totally out of character, emotional and behavioral disorders with terrifying dreams.

The nature of his dreams were so unusual that on one occasion the young lad threw himself out of the bedroom window, suffering multiple injuries. He was in the care of mental health experts throughout most of this period but was unresponsive to all traditional management. No one, not even the specialists, realized the possibility of statin causation. They had never been told by either Medwatch or the drug companies, I might add.

The second equally bizarre case, a successful lawyer in his mid-forties, finally managed suicide by gunshot to the head after multiple self-inflicted razor lacerations failed to meet his need. Zocor® (simvastatin) 40 mg daily was started just a few weeks prior to his emotional complaints. Visits to a mental health resource resulted only in his being given a mild hypnotic and reassurance. No one suspected the possibility of statin causation because they had never been told. His only relevant complaints to family being "I cannot think anymore". Admittedly a serious problem for a lawyer.

Now I have discovered that such changes in character are not rare with statin drug use. But I must admit to personally knowing of fewer than a dozen apparently statin associated suicides, for only a relatively small number of people report to my repository of some 6,000 case reports. One would hope that the U.S. national repository, Medwatch, has far more realistic figures on what the incidence of statin associated suicides really is but even that might be seriously under-reported when none of our doctors, psychiatrists included, have been informed of the possibility of severe emotional and behavioral disorders resulting from statin drug use.

Knowing what I do now about the effect of all statins on dolichol synthesis, my only surprise is that I am not seeing more reports. I suppose the reason has to do more with lack of awareness among both physicians and their patients that neuropsychiatric reactions may be associated with statin use. If one does not know this is possible, the likelihood of reporting is drastically reduced.

Only recently have I learned of the mechanisms involved that point to statin drugs. Simply put the sequence is as follows. Emotional well-being is dependent upon normal neuropeptide synthesis. Neuropeptide synthesis requires ample stores of dolichols (which orchestrate this entire process.) All statin drugs inhibit dolichols as part of their inevitable effect on the mevalonate pathway. Hence, emotional and behavioral disorders are not chance occurrences with statins, they are to be expected. Anyone with access to a simple biochemistry text can check this out for themselves.

Most of the time this process does not take the form of suicides. I see many reports of "my spouse is not the person I knew" or "my spouse is now a stranger" since the start of statins but from the viewpoint of mechanism of action they are all the same.

Duane Graveline MD MPH
Former USAF Flight Surgeon
Former NASA Astronaut
Retired Family Doctor

Books From Amazon

Cholesterol is Not the Culprit
The Statin Damage Crisis
Statin Drugs Side Effects
Lipitor, Thief of Memory


Over 12,000 reader posts:

spacedoc Forum